Rip Current, Porter
- When
- July 8, 8:00 PM CST
- Where
- Porter forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 41.509, -87.073 (the zone’s center; the record gives no point)
Strong rip currents developed on Sunday July 8th. A 15 year old boy was on a sand bar with three friends near the Indiana Dunes National Lakeshore.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Strong rip currents developed on Sunday July 8th. A 15 year old boy was on a sand bar with three friends near the Indiana Dunes National Lakeshore. He either stepped off the sandbar or was knocked off and then disappeared in four foot waves. Two friends looked for him while the third went to shore to call 911. His body was found early Monday morning, July 9th on Ogden Dunes beach.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 8, 5:04 PM CST, 2 hours 56 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
604 PM CDT SUN JUL 8 2012
.DISCUSSION...
254 PM CDT
SHORT TERM...TODAY THROUGH MONDAY NIGHT...
THE COLD FRONT HAS SUNK SOUTH OF THE CWA...DRAGGING THE CONVECTION
WITH IT. HIGH PRESSURE IS BUILDING INTO THE REGION...RESULTING IN
PRIMARILY SUNNY SKIES. HOWEVER...AREAS EAST OF I-55 AND SOUTH OF
I-88 ARE UNDER LEFT OVER CLOUD COVER FROM THIS MORNING COMBINED
WITH CONVECTIVE BLOW OFF FROM STORMS JUST SOUTH OF THE CWA. MAY
SEE SOME CU DEVELOPMENT THIS AFTERNOON...BUT WITH BETTER MOISTURE
TO THE SOUTH EXPECTING CU DEVELOPMENT TO BE LIMITED. WINDS
DIMINISH TONIGHT AND TEMPS TUMBLE TO AROUND 60 DEGREES IN THE
OUTLYING AREAS...AND NEAR 70 DOWNTOWN. EXPECTING ANOTHER
BEAUTIFUL...CLEAR...SUMMER NIGHT.
THE MAIN CONCERN FOR TOMORROW IS PRECIP CHANCES. AN UPPER LEVEL
TROUGH SWINGS SOUTHEAST THROUGH THE GREAT LAKES REGION LATE TUESDAY
MORNING THROUGH TUESDAY EVENING. GUIDANCE IS HESITANT TO PRODUCE
MUCH QPF WITH THIS TROUGH...BUT WITH A LITTLE CAPE TO WORK WENT
WITH VERY SLIGHT CHANCE POPS. BETTER FORCING WILL CERTAINLY BE TO
OUR NORTH CLOSER TO THE TROUGH...BUT THE NAM AND GFS INDICATE A
BAND OF UPPER LEVEL VORTICITY MAY PASS THROUGH NORTHERN IL LATE
WEDNESDAY AFTERNOON. THE OTHER QUESTION IS HOW MUCH MOISTURE WILL
BE AVAILABLE. WITH NORTHEASTERLY FLOW ONCE AGAIN EXPECTED
TOMORROW...DRIER AIR WILL BE ADVECTED IN. UPPER LEVEL MOISTURE
DOES NOT LOOK EXTREMELY PLENTIFUL AND IS ALSO SHOWING A DECREASING
TREND. OVERALL...EVEN IF THE FORCING AND MOISTURE LINE UP
PERFECTLY...ONLY EXPECTING ISOL/SCT STORMS TOMORROW THAT WILL NOT
PRODUCE THE RAIN WE DESPERATELY NEED. CONFIDENCE IS LOW WITH THE
PRECIP FORECAST.
KEPT TOMORROWS MAX TEMPS ROUGHLY THE SAME FROM THE PREVIOUS FORECAST.
BUT LOWERED OVERNIGHT MINS BY A FEW DEGREES GIVEN THE LIGHT WIND AND
CLEAR SKIES EXPECTED OVERNIGHT.
JEE
LONG TERM...TUESDAY AND WEDNESDAY...
WITH THE PASSAGE OF THE UPPER WAVE MONDAY THE LARGER SCALE UPPER
TROUGH EXTENDING FROM HUDSON BAY INTO THE LOWER GREAT LAKES AND UPPER
OHIO VALLEY WILL BE REINFORCED ALLOWING SLIGHTLY COOLER MID LEVEL
AIR TO SPREAD SOUTHWARD INTO THE AREA FOR TUESDAY. SURFACE HIGH
PRESSURE WILL SPREAD SOUTHWARD INTO THE AREA. THE PRESSURE GRADIENT
LOOKS TO BE STRONG ENOUGH TO SUPPORT A STEADY NORTHEAST BREEZE OFF
OF LAKE MICHIGAN EARLY IN THE DAY. H85 TEMPS LOOK TO HAVE COOLED A
COUPLE DEGREES CELSIUS WITH THE TROUGH PASSAGE BY TUESDAY MORNING.
THIS WILL LEAD TO HIGHS A FEW DEGREES COOLER THAN MONDAY REGARDLESS
OF ANY LAKE INFLUENCE. THE MAGNITUDE OF LAKE COOLING WILL LIKELY BE
MINIMAL GIVEN THE WARMTH OF THE LAKE WATER...THOUGH THE SOUTH BUOY
IS DOWN TO 72 DEGREES THANKS TO THE WAVE ACTION FROM SATURDAY
EVENING. WILL NEED TO SEE HOW THIS MODIFIES AS WINDS SETTLE. FOR
NOW...EXPECT UPPER 70S TO NEAR 80 NEAR THE LAKE WITH LOWER 80S
ELSEWHERE. MODEL GUIDANCE CONTINUES TO SHOW A WEAK SHORTWAVE
DROPPING DOWN EITHER LATE TUESDAY AFTERNOON OR TUESDAY EVENING. THIS
IS MOST PRONOUNCED ON THE NAM AND GFS WITH THE ECMWF SHOWING A
SLIGHT BUCKLE IN THE UPPER FLOW AS WELL. THE PATTERN WILL BE
SUPPORTIVE OF WEAK WAVES TRAVERSING THE FLOW SO THIS IS CERTAINLY
PLAUSIBLE. PRECIP PROSPECTS LOOK MINIMAL GIVEN THE PRESENCE OF HIGH
PRESSURE AND A DRIER ATMOSPHERE. WILL CONTINUE WITH A DRY FORECAST
FOR NOW. OVERNIGHT LOWS INTO WEDNESDAY HAVE THE POTENTIAL TO BE
QUITE COOL WITH THE SURFACE HIGH JUST ABOUT OVERHEAD. ANY MID/HIGH
CLOUD COVER FROM A SHORTWAVE WOULD LIMIT RADIATIONAL COOLING BUT
LIKE PRECIP CHANCES...CLOUD COVER MAY BE HARD TO COME BY AS WELL.
MID TO UPPER 50S WILL BE A GOOD POSSIBILITY ACROSS THE NORTHERN AND
WESTERN CWA WEDNESDAY MORNING. HIGHS WEDNESDAY WILL LIKELY BE
SIMILAR OR JUST SLIGHTLY WARMER THAN TUESDAY.
THURSDAY THROUGH SUNDAY...
THE EASTERN UPPER TROUGH BEGINS TO BREAK DOWN AND SHIFT
NORTHEASTWARD AS BROAD AND RATHER FLAT UPPER RIDGING BECOMES
ESTABLISHED ACROSS THE EASTERN U.S. WITH AN UPPER TROUGH DEVELOPING
ACROSS THE CANADIAN PRAIRIES AND UPPER MIDWEST. ANOTHER LARGE RIDGE
WILL BE POSITIONED TO ITS WEST. AT THE SURFACE...HIGH PRESSURE WILL
WEAKEN AND DRIFT TO THE EAST BUT KEEP LIGHT FLOW ACROSS THE AREA
THURSDAY AND FRIDAY. AN EASTERLY WIND DIRECTION IS FAVORED SO LAKE
INFLUENCES WILL LIKELY CONTINUE. HEIGHTS RISE AND MID LEVEL AIR
WARMS AT LEAST A FEW DEGREES CELSIUS WITH DIFFERENCES IN THE
MAGNITUDE OF THE WARMING AMONG THE MODELS. WITH SOME WARMING
EXPECTED ALOFT IN ADDITION TO AIRMASS MODIFICATION EXPECT A WARMING
TREND FROM FRIDAY INTO THE WEEKEND THAT WILL PROBABLY RESULT IN
HIGHS PUSHING 90 BY SATURDAY...WITH A FEW SPOTS POSSIBLY REACHING 90
FRIDAY. NO PRECIP IS EXPECTED AT THIS POINT WITH THE AREA SITUATED
BETWEEN THE NORTHERN PLAINS UPPER TROUGH WHICH WILL BE BREAKING DOWN
AND INCREASING HEIGHTS TO THE SOUTHEAST AROUND THE PERIPHERY OF A
BIG UPPER HIGH OFF THE SOUTHEAST U.S. COAST. BETTER MOISTURE WILL
TRY TO SPREAD IN FROM THE SOUTHEAST LATE IN THE WEEKEND IN
CONJUNCTION WITH THE HIGH BUT THERE IS NOT MUCH IN THE WAY OF A
CLEAR TRIGGER FOR PRECIP AT THIS TIME.
MDB
&&
.AVIATION...
//ORD AND MDW CONCERNS...UPDATED 00Z...
* NORTHEAST WIND GUSTS DIMINISHING THROUGH SUNDOWN.
* A SMALL CHANCE FOR A THUNDERSTORM MONDAY AFTERNOON.
//DISCUSSION...UPDATED 00Z...
ENHANCED NORTHEAST FLOW OFF OF LAKE MICHIGAN WILL EASE THROUGH
SUNDOWN AS WEAK RIDGING WORKS INTO THE AREA FROM THE NORTH DURING
TONIGHT. WINDS MAY FALL INTO LIGHT AND VARIABLE LATE TONIGHT AND
DURING THE EARLY TO MID MORNING HOURS ON MONDAY. A WEAK COOL FRONT
AND PARENT UPPER LEVEL DISTURBANCE OVER CENTRAL MN AND WI EARLY
THIS EVE WILL MOVE INTO THE AREA MONDAY AND PASS THROUGH LATE
AFTERNOON. WHILE THERE WAS SCATTERED CONVECTION ASSOCIATED WITH
THESE FEATURES UPSTREAM TODAY...SLIGHTLY LESS INSTABILITY SHOULD
LIMIT COVERAGE OF ANY STORMS ON MONDAY...AND CONFIDENCE ON
DEVELOPMENT AT ALL IS LOW. WINDS ON MONDAY WILL AGAIN BE FROM THE
NORTH...WITH A CLIMATOLOGICAL MORE FAVORED NORTHEAST DIRECTION
FOR JULY AFTERNOONS AT ORD AND MDW. SPEEDS SHOULD INCREASE IN THE
AFTERNOON WITH THE PASSAGE OF THE WEAK BOUNDARY AND THE INFLUENCE
OFF THE LAKE.
//ORD AND MDW CONFIDENCE...UPDATED 00Z...
* HIGH CONFIDENCE IN WIND TRENDS THROUGH MONDAY MORNING.
* HIGH CONFIDENCE THAT IF ANY STORMS WERE TO DEVELOP MONDAY
AFTERNOON...THE COVERAGE. WOULD BE ISOLATED AT BEST.
//OUTLOOK FOR ORD/MDW FOR 12Z TUESDAY-12Z MONDAY...UPDATED 00Z...
TUE THROUGH SUN...VFR.
MTF
&&
.MARINE...
254 PM CDT
THE COLD FRONT LIES ACROSS CENTRAL IL AND IN THIS AFTERNOON...WITH A
WEAKENING PRESSURE GRADIENT OVER THE LAKE. AS SUCH...WINDS OVER THE
SOUTHERN HALF OF THE LAKE HAVE DIMINISHED TO LESS THAN 20 KT...WHILE
WINDS OVER THE NORTHERN HALF OF THE LAKE ARE VARIABLE LESS THAN 10
KT DUE TO VARIOUS LAKE BREEZES. A WEAKENING LOW AND ITS COLD FRONT
ARE ALSO PASSING OVER THE NORTHERN END OF THE LAKE. HIGH PRESSURE
WILL BUILD IN BEHIND THE LOW RESULTING IN VARIABLE WINDS LESS THAN
10 KT FOR MOST OF TONIGHT. WINDS OVER THE SOUTHERN HALF OF THE LAKE
WILL DIMINISH AS WELL...BUT REMAIN OUT OF THE NORTH AROUND 10 KT DUE
TO A SLIGHTLY TIGHTER PRESSURE GRADIENT. PLANNING ON CANNING THE
SMALL CRAFT ADVISORIES AT THEIR PLANNED EXPIRATION TIMES SINCE WINDS
AND WAVES HAVE BEEN COMING DOWN STEADILY THROUGHOUT TODAY. WINDS
STAY NORTH TO NORTHEAST 5 TO 15 KT THROUGH TUESDAY...AND THEN BECOME
MORE VARIABLE ACROSS THE LAKE AS THE HIGH SETTLES IN OVER THE LAKE
ON WEDNESDAY. WINDS REMAIN LIGHT BUT BECOME MORE SOUTHERLY ACROSS
THE LAKE FRIDAY AS THE CENTER OF THE HIGH DRIFTS TOWARD THE NEW
ENGLAND AREA.
JEE
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...HIGH RIP CURRENT RISK...ILZ014 UNTIL 10 PM SUNDAY.
HIGH RIP CURRENT RISK...ILZ006 UNTIL 6 PM SUNDAY.
IN...HIGH RIP CURRENT RISK...INZ001-INZ002 UNTIL 6 AM MONDAY.
LM...SMALL CRAFT ADVISORY...NEARSHORE WILMETTE HARBOR TO MICHIGAN CITY IN UNTIL
10 PM SUNDAY.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 354 PM CDT SUN JUL 8 2012 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 092100- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 354 PM CDT SUN JUL 8 2012 /454 PM EDT SUN JUL 8 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TONIGHT. THERE IS AN INCREASED THREAT FOR RIP CURRENTS ALONG THE ILLINOIS SHORES THROUGH THIS EVENING AND ALONG THE INDIANA SHORES INTO EARLY MONDAY MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY AFTERNOON GENERALLY ALONG AND NORTH OF INTERSTATE 80. THERE MAY BE AN INCREASED THREAT FOR RIP CURRENTS MONDAY EVENING THROUGH EARLY TUESDAY MORNING ALONG THE INDIANA SHORES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-092100- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 354 PM CDT SUN JUL 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. WAVES HAZARDOUS TO SMALL CRAFT WILL CONTINUE FOR MUCH OF THE ILLINOIS AND INDIANA NEAR SHORE WATERS THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY AFTERNOON. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-092100- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 354 PM CDT SUN JUL 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS NORTHERN LAKE MICHIGAN THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE LAKE MONDAY AFTERNOON. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO MDB
The national radar mosaic for the moment the first event began.
1 rip current. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Rip Current, Porter | 2012-07-08 | 15 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404748.